Researchers from a 2018 study published in The Primary Care Companion for CNS Disorders documented nearly 600 online posts made to a mental health website over the course of two years written by various people who had experienced brain zaps. After breaking down the posts into 648 different statements referencing antidepressant usage in association with symptoms, 378 statements were specific to discontinuation of their medications.
The study findings revealed that venlafaxine (Effexor XR) and paroxetine (Paxil, Pexeva, Paxil CR) were most often reported in association with brain zap symptoms after stopping usage. The researchers theorized that brain zaps were most likely withdrawal symptoms related to ceasing antidepressant medication usage cold turkey. However, progressively reducing one’s dosage over time provided only partial relief.
In addition, the study team also found a relationship between brain zaps and moving one’s eyes from side to side. For most people, brain zaps were short-lived, while for a small number of individuals, symptoms were ongoing and hindered quality of life.